Alert archive / California / Wind Advisories in 2019

Wind Advisory 25, NWS Phoenix, AZ

May 25, 2019Imperial County, Riverside County, San Bernardino County, California

NWS Phoenix, AZ issued this wind advisory at May 25, 2019, 1:34 AM PDT for Imperial County, Riverside County, San Bernardino County, California. It took effect at May 25, 2019, 8:00 PM PDT. It was in force for 33 hr.

The area

The counties it named.

The facts

Issued
May 25, 2019, 1:34 AM PDT (08:34 UTC)
In effect from
May 25, 2019, 8:00 PM PDT
Expired
May 27, 2019, 5:00 AM PDT
In force
33 hr
Issued by
NWS Phoenix, AZ

Counties Imperial County, CA, Riverside County, CA, San Bernardino County, CA

The radar

The San Diego radar (KNKX), 154 km from the middle of the area, began a volume at 08:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 8.6 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2019-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2019-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1205 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

569 
WWUS75 KPSR 250834
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
134 AM MST Sat May 25 2019

CAZ562-252200-
/O.NEW.KPSR.WI.Y.0025.190526T0300Z-190527T1200Z/
Imperial County Southwest-
134 AM PDT Sat May 25 2019

...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 5 AM PDT
MONDAY...

The National Weather Service in Phoenix has issued a Wind
Advisory, which is in effect from 8 PM this evening to 5 AM PDT
Monday.

* WHERE...Southwest corner of Imperial County.

* WINDS...West 25 to 35 mph with gusts up to 55 mph.

* TIMING...Winds will increase this evening and stay above
  advisory level through Sunday night.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne. Minor tree damage 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

CAZ560-564-566-567-252200-
/O.NEW.KPSR.WI.Y.0025.190526T1800Z-190527T0700Z/
Joshua Tree NP West-Chuckwalla Mountains-Imperial County West-
Imperial Valley-
Including the cities of Cottonwood Visitor, 
Lost Horse-Keys Village, Imperial Hot Mineral Springs, 
Coolidge Springs, Salton City, Winona, Coyote Wells, 
Plaster City, El Centro, Calexico, Alamorio, and Brawley
134 AM PDT Sat May 25 2019

...WIND ADVISORY IN EFFECT FROM 11 AM SUNDAY TO MIDNIGHT PDT
SUNDAY NIGHT...

The National Weather Service in Phoenix has issued a Wind
Advisory, which is in effect from 11 AM Sunday to midnight PDT
Sunday night.

* WHERE...Western portion of Joshua Tree National Park, 
  Chuckwalla Mountains, Western Imperial County and Imperial 
  Valley.

* WINDS...West 20 to 30 mph with gusts up to 45 mph.

* TIMING...Sunday afternoon and evening.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
5 follow-up statements
305 
WWUS75 KPSR 252027
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
127 PM MST Sat May 25 2019

CAZ562-261330-
/O.CON.KPSR.WI.Y.0025.190526T0300Z-190527T1200Z/
Imperial County Southwest-
127 PM PDT Sat May 25 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING TO 5 AM
PDT MONDAY...

* WHERE...Southwest corner of Imperial County.

* WINDS...Southwest 25 to 35 mph with gusts up to 55 mph.

* TIMING...Winds will increase this evening and stay above 
  advisory level through Sunday night.

* IMPACTS...Difficult driving conditions, especially for larger
  vehicles traveling along roads with crosswinds. Light, unsecured
  objects may become airborne. Minor tree damage possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

CAZ560-564-566-567-261330-
/O.CON.KPSR.WI.Y.0025.190526T1800Z-190527T0700Z/
Joshua Tree NP West-Chuckwalla Mountains-Imperial County West-
Imperial Valley-
Including the cities of Cottonwood Visitor, 
Lost Horse-Keys Village, Imperial Hot Mineral Springs, 
Coolidge Springs, Salton City, Winona, Coyote Wells, 
Plaster City, El Centro, Calexico, Alamorio, and Brawley
127 PM PDT Sat May 25 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM SUNDAY TO MIDNIGHT
PDT SUNDAY NIGHT...

* WHERE...Western portion of Joshua Tree National Park, Imperial 
  Valley, Western Imperial County and Chuckwalla Mountains.

* WINDS...West 20 to 30 mph with gusts up to 45 mph.

* TIMING...Sunday afternoon and evening.

* IMPACTS...Difficult driving conditions, especially for larger
  vehicles traveling along roads with crosswinds. Light, unsecured
  objects may become airborne. Blowing dust is possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
729 
WWUS75 KPSR 260906
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
206 AM MST Sun May 26 2019

CAZ562-262230-
/O.CON.KPSR.WI.Y.0025.000000T0000Z-190527T1200Z/
Imperial County Southwest-
206 AM PDT Sun May 26 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT MONDAY...

* WHERE...Southwest corner of Imperial County.

* WINDS...West 30 to 40 mph with gusts up to 55 mph.

* TIMING...Strong winds through tonight.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne. Minor tree damage 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

CAZ560-564-566-567-262230-
/O.CON.KPSR.WI.Y.0025.190526T1800Z-190527T0700Z/
Joshua Tree NP West-Chuckwalla Mountains-Imperial County West-
Imperial Valley-
Including the cities of Cottonwood Visitor, 
Lost Horse-Keys Village, Imperial Hot Mineral Springs, 
Coolidge Springs, Salton City, Winona, Coyote Wells, 
Plaster City, El Centro, Calexico, Alamorio, and Brawley
206 AM PDT Sun May 26 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
MIDNIGHT PDT TONIGHT...

* WHERE...Western portion of Joshua Tree National Park, Imperial 
  Valley, Western Imperial County and Chuckwalla Mountains.

* WINDS...West 20 to 30 mph with gusts up to 45 mph.

* TIMING...This afternoon and evening.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
388 
WWUS75 KPSR 262012
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
112 PM MST Sun May 26 2019

CAZ562-270815-
/O.CON.KPSR.WI.Y.0025.000000T0000Z-190527T1200Z/
Imperial County Southwest-
112 PM PDT Sun May 26 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT MONDAY...

* WHERE...Southwest corner of Imperial County.

* WINDS...West 25 to 35 mph with gusts up to 50 mph.

* TIMING...Strong winds through tonight.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne. Minor tree damage 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

CAZ560-564-566-567-270700-
/O.CON.KPSR.WI.Y.0025.000000T0000Z-190527T0700Z/
Joshua Tree NP West-Chuckwalla Mountains-Imperial County West-
Imperial Valley-
Including the cities of Cottonwood Visitor, 
Lost Horse-Keys Village, Imperial Hot Mineral Springs, 
Coolidge Springs, Salton City, Winona, Coyote Wells, 
Plaster City, El Centro, Calexico, Alamorio, and Brawley
112 PM PDT Sun May 26 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT PDT TONIGHT...

* WHERE...Western portion of Joshua Tree National Park, Imperial 
  Valley, Western Imperial County and Chuckwalla Mountains.

* WINDS...West 15 to 25 mph with gusts up to 40 mph.

* TIMING...This afternoon and evening.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
348 
WWUS75 KPSR 270704
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
1204 AM MST Mon May 27 2019

CAZ560-564-566-567-270815-
/O.EXP.KPSR.WI.Y.0025.000000T0000Z-190527T0700Z/
Joshua Tree NP West-Chuckwalla Mountains-Imperial County West-
Imperial Valley-
Including the cities of Cottonwood Visitor, 
Lost Horse-Keys Village, Imperial Hot Mineral Springs, 
Coolidge Springs, Salton City, Winona, Coyote Wells, 
Plaster City, El Centro, Calexico, Alamorio, and Brawley
1204 AM PDT Mon May 27 2019

...WIND ADVISORY HAS EXPIRED...

Winds remain gusty through much of the overnight, but below
advisory criteria.

$$

CAZ562-271200-
/O.CON.KPSR.WI.Y.0025.000000T0000Z-190527T1200Z/
Imperial County Southwest-
1204 AM PDT Mon May 27 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT EARLY THIS
MORNING...

* WHERE...Southwest corner of Imperial County.

* WINDS...West 20 to 30 mph with gusts up to 45 mph.

* TIMING...Strong winds through tonight.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
780 
WWUS75 KPSR 271159
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
459 AM MST Mon May 27 2019

CAZ562-271300-
/O.EXP.KPSR.WI.Y.0025.000000T0000Z-190527T1200Z/
Imperial County Southwest-
459 AM PDT Mon May 27 2019

...WIND ADVISORY WILL EXPIRE AT 5 AM PDT EARLY THIS MORNING...

Winds have decreased to below advisory criteria.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at May 24, 5:00 PM PDT, 8 hours 34 minutes earlier.

Area forecast discussion, May 24, 5:00 PM PDT, 8 hours 34 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
500 PM MST Fri May 24 2019

.UPDATE...Updated Aviation Discussion.

.SYNOPSIS...
Below normal temperatures will persist the next several days across
the Desert Southwest. Another strong low pressure system will bring
an increase in wind to the region Sunday along with below normal
temperatures Monday. A gradual warming trend is then expected next
week, with a return to normal temperatures by Friday.

&&

.DISCUSSION...
Latest water vapor imagery and streamline analysis show a dry
southwesterly flow ahead of a weakening trough extending from Utah
into southern California. Temperatures across the region remain well
below normal but are expected to reach the lower 90s Saturday as the
dry southwesterly flow is reinforced ahead of another short-wave
trough currently situated across the Pacific Northwest.

Latest model guidance remains in good agreement that another
stronger closed low currently in the Gulf of Alaska will drop
southeastward and into the Desert Southwest Monday. Ahead of this
system, the pressure gradient will tighten locally between the
erstwhile Pacific Northwest trough and the approaching closed low,
resulting in widespread breezy/windy conditions Sunday. Latest
Extreme Forecast Index indicates wind speeds will exceed the 95th
percentile in some areas, particularly across southeastern
California. Meanwhile, low-level mixing ratios increase markedly
Sunday night, however latest CAMs suggest only a threat of isolated
shower activity early Monday morning.

Negative height anomalies are also quite impressive with the
aforementioned low pressure system. Latest GFS has shows a
discernible trend towards lower heights Monday, suggesting
cooler conditions and this is reflected in the latest National
Blend, which indicates high temperatures in the upper 70s for
Phoenix. A high temperature of 79 degrees in Phoenix would tie the
record for the coolest Memorial Day on record, set in 1988.

&&

.PREVIOUS DISCUSSION...
For Tuesday through the middle of next week, baggy troffing will
remain over the western states in the wake of the departed low, but
since heights will still be able to take a jump upwards high
temperatures will follow. A such highs over the warmer deserts are
expected to climb into the low to mid 90s by next Wednesday. Phoenix
will reach to near 96 next Thursday, finally approaching seasonal
normal levels.

&&

.AVIATION...Updated at 0000 UTC.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT;
Southeast California/Southwest Arizona including KIPL and KBLH:

There are no major aviation weather concerns through at least
Saturday morning. The wind speeds will remain fairly light, at or
below 7 knots, with directions following typical diurnal patterns.
Skies will remain mostly clear. Some increase in the winds is
expected by late Saturday afternoon, especially at KBLH, as the next
Pacific system approaches from the west

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Monday through Friday:
A strong low pressure system will sweep through northern Arizona
Monday, bringing a bout of breezy conditions across eastern
Arizona and well-below normal temperatures. Thereafter, a warming
and drying trend is expected through the end of the week as the
area of low pressure that has been so persistent across the region
finally weakens somewhat.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard operating procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Hirsch
PREVIOUS DISCUSSION...CB
AVIATION...Deems/Percha
FIRE WEATHER...Hirsch

Nearby

Wind Advisories in California, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.